Montana, 2009

Hail in Montana, June 24, 2009

June 24, 2009 · NWS GGW · 1 event in 1 county or zone

A rapidly developing thunderstorm produced quarter-sized hail in far eastern Richland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A rapidly developing thunderstorm produced quarter-sized hail in far eastern Richland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 8:27 AM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 24, 8:27 AM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
927 AM MDT WED JUN 24 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
THE WEAK SHORTWAVE/INVERTED TROUGH DEVELOPED THUNDERSTORMS THIS
MORNING IN AN AREA OF MODERATE INSTABILITY IN THE SOUTHEASTERN
ZONES. BY MID MORNING THESE STORMS HAD MOVED INTO NORTH DAKOTA
WHERE THEY PRODUCED ONE INCH HAIL. WILL GO AHEAD AND TRIM POPS A
BIT BUT NOT ENTIRELY SINCE THE VISUAL SATELLITE REVEALS LOW CLOUDS
OVER PRAIRIE AND WIBAUX COUNTIES. FOR THIS AFTERNOON THE LATEST
NAM HAS BOUGHT INTO THE DRY-LINE SCENARIO...SO WILL MAINTAIN A
SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON IN THE EASTERN
ZONES. THIS LINE SHOULD MOVE INTO NORTH DAKOTA THIS
EVENING...ALLOWING FOR ZERO POPS TONIGHT. OTHERWISE...MADE MINOR
ADJUSTMENTS ELSEWHERE BASED ON LATEST MODEL GUIDANCE AND
OBSERVATIONS. SCT

PREVIOUS DISCUSSION...
WEAK SHORTWAVE CURRENTLY MOVING THROUGH SOUTHEAST MONTANA HAS
SUCCEEDED IN DEVELOPING A FEW LIGHT SHOWERS NEAR BAKER IN THE LAST
HOUR. SATELLITE SHOWS THE CLOUDS ASSOCIATED WITH THE SHOWERS
DRIFTING NORTHEAST TOWARDS THE GLENDIVE AND WIBAUX AREAS. WILL
MENTION A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THERE THIS
MORNING. AIRMASS IS FORECASTED TO QUICKLY BECOME UNSTABLE WITH
DAYTIME HEATING IN THAT AREA TODAY.

HIGH PRESSURE SYSTEM CURRENTLY IN CENTRAL NORTH DAKOTA WILL BRING
SOUTH TO SOUTHEAST WINDS TO EASTERN PART OF THE FORECAST AREA
TODAY. THIS WILL ADVECT SOME LOW LEVEL MOISTURE FROM SOUTH DAKOTA
TOWARDS THE AREA. A DRYLINE WILL SET UP NEAR THE MONTANA/DAKOTA
BORDER THIS AFTERNOON WHICH WILL SEPARATE DEW POINTS NEAR 40 TO
THE WEST FROM DEW POINTS NEAR 55 TO THE EAST. A SHORTWAVE TROUGH
THAT IS CURRENTLY IN BRITISH COLUMBIA WILL MOVE EAST TODAY AND
REACH THIS DRYLINE BETWEEN THIS AFTERNOON. THIS WAVE SHOULD
TRIGGER THUNDERSTORMS ALONG AND EAST OF THE DRYLINE. THE DRYLINE
MAY BE AS FAR WEST AS PLENTYWOOD AND GLENDIVE THIS AFTERNOON SO
WILL MENTION A SLIGHT CHANCE OF THUNDERSTORMS FROM THIS LINE EAST.
THE DRYLINE WILL BE EAST OF THE STATE BY 00Z. WILL END THE CHANCE
OF THUNDERSTORMS AT THAT TIME. IF ANY STORMS DO DEVELOP...THE
AIRMASS COULD BE UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. MODELS
ARE INDICATING CAPE AS HIGH AS 1000 J/KG AND LIFTED INDEX AS LOW
AS -4 NEAR SIDNEY AND GLENDIVE THIS AFTERNOON.

UPPER RIDGE BUILDS INTO THE STATE BEHIND THE WAVE THIS AFTERNOON.
THIS WILL BRING WARMER AIR INTO THE AREA. THE UPPER RIDGE WILL
KEEP THE FORECAST AREA DRY TONIGHT AND MOST OF THURSDAY. THE RIDGE
WILL MOVE TO THE EAST THURSDAY AFTERNOON TURNING THE FLOW ALOFT TO
THE SOUTHWEST. HOT...DRY AIR MOVES INTO THE AREA DURING THE DAY ON
THURSDAY WHICH WILL PUSH TEMPERATURES WELL INTO THE 90S. COLD
FRONT WILL MOVE THROUGH CENTRAL MONTANA DURING THE AFTERNOON AND
EASTERN MONTANA THURSDAY NIGHT. SOME MID AND UPPER LEVEL MOISTURE
MAY BE ENOUGH TO COMBINE WITH UNSTABLE AIR FOR THUNDERSTORMS WITH
THIS FRONT. WITH VERY DRY LOW LEVEL AIR...SOME STORMS MAY BE DRY
WITH GUSTY ERRATIC WINDS IN THE FORM OF DRY MICROBURSTS. SEE FIRE
WEATHER DISCUSSION FOR ADDITIONAL INFORMATION.

SOUTHWEST FLOW ALOFT LINGERS OVER MONTANA ON FRIDAY. A SHORTWAVE
MOVES THROUGH EASTERN MONTANA BRINGING ANOTHER CHANCE OF
THUNDERSTORMS. FORRESTER

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
ABNORMALLY DRY CONDITIONS ARE EXPECTED INTO NEXT WEEK AS AN UPPER
RIDGE WILL BE ENTRENCHED OVER THE NORTHERN HIGH PLAINS AND
CANADIAN PRAIRIES. A SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT
WILL BE EAST OF THE LOCAL AREA TO BEGIN THE EXTENDED PERIOD
FRIDAY NIGHT. NORTHERLY FLOW WILL DRAW IN COOLER AIR RESULTING IN
SLIGHTLY COOLER THAN AVERAGE TEMPERATURES FOR FRIDAY NIGHT AND
SATURDAY. A THERMAL RIDGE AXIS WILL MOVE OVER THE REGION BY SUNDAY
AND DRIVE TEMPERATURES WELL INTO THE 80S. A SURFACE TROUGH
DEVELOPS CONCURRENTLY WITH THE THERMAL RIDGE...BUT A LACK OF
MOISTURE AND DYNAMICAL FORCING WILL LIKELY INHIBIT ANY
THUNDERSTORM DEVELOPMENT. OPERATIONAL MODELS AND ENSEMBLES BEGIN
TO DIVERGE FROM THIS POINT. THERE IS CONSENSUS WITH A PACIFIC TROUGH
MOVING OVER WESTERN CANADA AND BRIEFLY FLATTENING THE RIDGE.
HOWEVER...TIMING IS THE ISSUE. OPERATIONAL GFS CONTINUES TO BE
FASTER WITH THIS WAVE BRINING IT OVER NORTHERN ALBERTA BY SUNDAY
NIGHT...WHILE ECMWF...GEM...AND GFS ENSEMBLE MEAN ARE MUCH SLOWER
WITH THIS FEATURE. THE GENERAL PREFERENCE FROM HPC HAS BEEN THE
ECMWF AND THERE IS NO REASON TO SWAY FROM IT A THIS POINT. THAT
WOULD TIME THE SHORTWAVE AND FRONTAL ZONE PASSAGE ROUGHLY MONDAY
EVENING THROUGH TUESDAY...AND HENCE RESULT IN A VERY WARM DAY
MONDAY...POSSIBLY A REPEAT OF THURSDAY/THURSDAY NIGHT. BASED ON
THIS...POPS WERE LOWERED TO REMOVE WEATHER MENTION IN ALL PERIODS
EXCEPT FOR MONDAY NIGHT AND TUESDAY...AND A WEATHER CONDITION OF
ONLY THUNDERSTORMS WAS USED AS THE EXPECTED PATTERN IS REMINISCENT
OF MID TO LATE SUMMER. ZONAL FLOW DEVELOPS IN THE WAKE OF THE
PACIFIC TROUGH WITH NO CLEAR SYSTEM THAT WOULD TRIGGER
CONVECTION...SO THE REMAINDER OF THE FORECAST IS DRY. AJZ

&&

.AVIATION...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AT
AND IN THE VICINITY OF KSDY AND KGDV. STRONG WIND
GUSTS...HAIL...AND BRIEF HEAVY RAIN RESULTING IN TEMPORARY MVFR
CONDITIONS IN VISIBILITY ARE POSSIBLE IN ANY THUNDERSTORMS.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
TONIGHT. A SOUTHWEST TO WEST WIND AROUND 10-12KT WILL DEVELOP THIS
AFTERNOON AND THEN BECOME LIGHT AND VARIABLE IN DIRECTION
OVERNIGHT. AJZ

&&

.FIRE WEATHER...
THURSDAY HAS THE POTENTIAL TO BE A CRITICAL FIRE WEATHER DAY.
TEMPERATURES IN THE MID 90S TO NEAR 100 WILL COMBINE WITH DEWPOINTS
IN THE 40S TO PRODUCE RELATIVE HUMIDITIES IN THE TEENS. A DRY COLD
FRONTAL PASSAGE DURING THE AFTERNOON AND EVENING WILL DRIVE
WESTERLY WINDS AT 10 TO 20 MPH...POSSIBLY CREATING CRITICAL FIRE
WEATHER CONDITIONS. IN ADDITION TO WINDS AND LOW HUMIDITY...THE COLD
FRONT COULD TRIGGER ISOLATED DRY THUNDERSTORMS CAPABLE OF
PRODUCING GUSTY ERRATIC WINDS AND LIGHTNING IN THE AFTERNOON AND
EVENING. THE PROBABILITY OF THUNDERSTORMS IS LOW AT THIS POINT. WILL
HOLD OFF ON A FIRE WEATHER WATCH. FORRESTER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 24, 3:37 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
437 AM MDT WED JUN 24 2009

MTZ016>018-020>023-026-059>061-251000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-PRAIRIE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
437 AM MDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY WILL BE A HOT DAY WITH HIGHS IN THE 90S TO NEAR 100 ACROSS
MOST OF THE AREA. A COLD FRONT WILL MOVE THROUGH EASTERN MONTANA
THURSDAY AFTERNOON AND EVENING WITH A CHANCE OF THUNDERSTORMS. A
FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING
THE BIGGEST THREAT.

THURSDAY ALSO HAS THE POTENTIAL TO BE A CRITICAL FIRE WEATHER DAY.
TEMPERATURES IN THE MID 90S TO NEAR 100 WILL COMBINE WITH
DEW POINTS IN THE 40S TO PRODUCE RELATIVE HUMIDITIES IN THE TEENS.
A COLD FRONTAL PASSAGE DURING THE AFTERNOON AND EVENING WILL
DRIVE WESTERLY WINDS AT 10 TO 20 MPH...POSSIBLY CREATING CRITICAL
FIRE WEATHER CONDITIONS. IN ADDITION TO WINDS AND LOW
HUMIDITY...THE COLD FRONT MAY TRIGGER ISOLATED DRY THUNDERSTORMS
WITH GUSTY ERRATIC WINDS AND FREQUENT LIGHTNING IN THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-024-062-251000-
SHERIDAN-RICHLAND-EASTERN ROOSEVELT-
437 AM MDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. A FEW
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY WILL BE A HOT DAY WITH HIGHS IN THE 90S TO NEAR 100 ACROSS
MOST OF THE AREA. A COLD FRONT WILL MOVE THROUGH EASTERN MONTANA
THURSDAY EVENING WITH A CHANCE OF THUNDERSTORMS. A FEW OF THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE BIGGEST
THREAT.

THURSDAY ALSO HAS THE POTENTIAL TO BE A CRITICAL FIRE WEATHER DAY.
TEMPERATURES IN THE MID 90S TO NEAR 100 WILL COMBINE WITH
DEW POINTS IN THE 40S TO PRODUCE RELATIVE HUMIDITIES IN THE TEENS.
A COLD FRONTAL PASSAGE DURING THE EVENING WILL DRIVE WESTERLY
WINDS AT 10 TO 20 MPH...POSSIBLY CREATING CRITICAL FIRE WEATHER
CONDITIONS. IN ADDITION TO WINDS AND LOW HUMIDITY...THE COLD FRONT
MAY TRIGGER ISOLATED DRY THUNDERSTORMS WITH GUSTY ERRATIC WINDS
AND FREQUENT LIGHTNING IN THE EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025-027-251000-
DAWSON-WIBAUX-
437 AM MDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. A FEW STORMS MAY
BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY WILL BE A HOT DAY WITH HIGHS IN THE 90S TO NEAR 100 ACROSS
MOST OF THE AREA. A COLD FRONT WILL MOVE THROUGH EASTERN MONTANA
THURSDAY EVENING WITH A CHANCE OF THUNDERSTORMS. A FEW OF THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE BIGGEST
THREAT.

THURSDAY ALSO HAS THE POTENTIAL TO BE A CRITICAL FIRE WEATHER DAY.
TEMPERATURES IN THE MID 90S TO NEAR 100 WILL COMBINE WITH
DEW POINTS IN THE 40S TO PRODUCE RELATIVE HUMIDITIES IN THE TEENS.
A COLD FRONTAL PASSAGE DURING THE EVENING WILL DRIVE WESTERLY
WINDS AT 10 TO 20 MPH...POSSIBLY CREATING CRITICAL FIRE WEATHER
CONDITIONS. IN ADDITION TO WINDS AND LOW HUMIDITY...THE COLD FRONT
MAY TRIGGER ISOLATED DRY THUNDERSTORMS WITH GUSTY ERRATIC WINDS
AND FREQUENT LIGHTNING IN THE EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
June 24, 2:00 PM MST to 2:08 PM MST
Where
Richland County, 0.83 mi SW of Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.840, -104.060

Spotter noted that neighbor south of him witnessed some defoliation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167047.